Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 43, NWS Tucson, AZ

August 5, 2012Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 5, 2012, 6:58 PM MST for Pima County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2012, 6:58 PM MST (01:58 UTC)
Expired
Aug 5, 2012, 7:22 PM MST
In force
24 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 2.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2012-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2012-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
3368 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WUUS55 KTWC 060158
SVRTWC
AZC019-060245-
/O.NEW.KTWC.SV.W.0043.120806T0158Z-120806T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
658 PM MST SUN AUG 5 2012

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF GREEN VALLEY...

* UNTIL 745 PM MST

* AT 649 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR GREEN VALLEY...AND MOVING
  WEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3176 11119 3197 11117 3189 11093 3179 11095
TIME...MOT...LOC 0158Z 095DEG 13KT 3186 11101

$$
2 follow-up statements
886 
WWUS55 KTWC 060211
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
711 PM MST SUN AUG 5 2012

AZC019-060245-
/O.CON.KTWC.SV.W.0043.000000T0000Z-120806T0245Z/
PIMA AZ-
711 PM MST SUN AUG 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 703 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM HAS PUSHED WEST OF INTERSTATE 19 NEAR 
GREEN VALLEY. THIS STORM WAS MOVING WEST AT 10 TO 15 MPH.

LAT...LON 3191 11098 3179 11101 3176 11119 3197 11117
TIME...MOT...LOC 0210Z 095DEG 13KT 3186 11106

$$
561 
WWUS55 KTWC 060222
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
722 PM MST SUN AUG 5 2012

AZC019-060231-
/O.CAN.KTWC.SV.W.0043.000000T0000Z-120806T0245Z/
PIMA AZ-
722 PM MST SUN AUG 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY IS
CANCELLED...

DOPPLER RADAR SHOWED THAT THE STORM THAT MOVED THROUGH GREEN VALLEY 
WAS WEST OF INTERSTATE 19 AND WEAKENED CONSIDERABLY.

LAT...LON 3191 11098 3179 11101 3176 11119 3197 11117
TIME...MOT...LOC 0221Z 095DEG 13KT 3186 11111

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:20 PM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 5, 2:20 PM MST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST SUN AUG 5 2012

.SYNOPSIS...SCATTERED THUNDERSTORMS THIS EVENING AND MONDAY BEFORE
A MODEST DRYING TREND WILL SEE LESS THUNDERSTORM COVERAGE FOR MUCH
OF THE WEEK. STRONG HIGH PRESSURE WILL BRING HOTTER TEMPERATURES.

&&

.DISCUSSION...A COUPLE OF MESOSCALE CONVECTIVE VORTICES EMBEDDED IN
THE SOUTHERLY FLOW WERE COMPLICATING THE FORECAST FOR TODAY. THE
FIRST MCV WAS LIFTING NORTHWARD THROUGH CENTRAL ARIZONA...WITH
SUBSIDENCE IN ITS WAKE OVER SOUTHEAST ARIZONA. THIS SUBSIDENCE
HELPED CLEAR SKIES ACROSS THE AREA THIS MORNING...WITH SHALLOW
CUMULUS CLOUDS NOW STARTING TO FORM EARLY THIS AFTERNOON WITH THE
SURFACE HEATING KICKING IN. THE OTHER MCV WAS CENTERED OVER SONORA
MEXICO SOUTH OF AJO. THIS FEATURE WAS ALSO LIFTING NORTHWARD AND
APPEARED TO BE AIDING IN THE DEVELOPMENT OF CLOUDS OVER CENTRAL AND
WESTERN PIMA COUNTY. THESE TWO FEATURES COMBINED WITH THE INFLUENCES
OF AN INVERTED TROUGH PASSING THROUGH NORTHERN MEXICO POSE SOME
UNCERTAINTIES FOR THIS EVENING AND TONIGHT. THE CURRENT THINKING WAS
THAT THE SUBSIDENCE WILL WEAKEN AS THE MCV OVER CENTRAL ARIZONA
TRACKS FARTHER NORTH. AS THIS HAPPENS...SHOULD START TO SEE THE
INFLUENCE OF THE INVERTED TROUGH AND THE SECOND MCV COMING TOGETHER
TO AID IN THE DEVELOPMENT OF THUNDERSTORMS LATE THIS EVENING. ALSO
EXPECTING THE INVERTED TROUGH TO HELP FORM ANOTHER MCS OVER NORTHERN
MEXICO THAT WILL SEND OUTFLOW INTO SOUTHERN ARIZONA TRIGGERING MORE
SHOWERS OVERNIGHT TONIGHT. THEREAFTER...HIGH PRESSURE ALOFT BUILDS
WESTWARD THROUGH MID WEEK. THIS WILL CHOKE OFF THE DEEPER MOISTURE
ONCE AGAIN...AND STABILIZE THE AIRMASS WITH WARMING ALOFT. AS A
RESULT...LIMITED THUNDERSTORM ACTIVITY WILL BE FORECAST AFTER
TUESDAY WITH HIGH TEMPERATURES REMAINING ABOVE NORMAL.

&&

.AVIATION...SCT-BKN 100-120. WIND SPEEDS GENERALLY LESS THAN 10 KTS.
ISOLD-SCT TSRA DVLPG THRU 06/16Z...WITH WIND GUSTS TO 40 KTS NEAR
THE THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE THRU THE WEEK...THOUGH MAIN STORY WILL BE THE DRYING AND
WARMING TREND EXPECTED. THIS WILL RESULT IN RH VALUED CONTINUING TO
DROP BELOW VALUES SEEN OVER THE LAST FEW WEEKS. WINDS WILL ALSO
INCREASE SLIGHTLY LATE IN THE WEEK AS THE UPPER LEVEL HIGH
REPOSITIONS OVER NRN AZ.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 5, 10:58 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1058 AM MST SUN AUG 5 2012

AZZ502>515-060400-
TOHONO O'ODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1058 AM MST SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXTENSIVE CLOUDINESS ALONG A FEW LIGHT SHOWERS OR SPRINKLES LAST
NIGHT AND EARLY THIS MORNING WILL GIVE WAY TO SCATTERED SHOWERS
AND THUNDERSTORMS LATER TODAY. THESE SHOWERS AND THUNDERSTORMS CAN
BE EXPECTED TO DEVELOP THIS AFTERNOON IN THE MOUNTAINS AND ACROSS
SANTA CRUZ AND COCHISE COUNTIES. A WEATHER DISTURBANCE IN NORTHERN
MEXICO WILL HELP ORGANIZE THUNDERSTORMS LATER THIS EVENING IN
MEXICO AND SOUTHERN ARIZONA. A FEW LINGERING SHOWERS CAN BE
ANTICIPATED OVERNIGHT TONIGHT. SOME OF THE STRONGER THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING STRONG WINDS AND HEAVY
RAINFALL...MAINLY LATER THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SAME WEATHER DISTURBANCE AFFECTING THE AREA SUNDAY AND SUNDAY
NIGHT WILL BRING MORE THUNDERSTORMS ON MONDAY.THEREAFTER...
SLIGHTLY DRIER AIR WILL SPREAD INTO SOUTHERN ARIZONA RESULTING IN
WARMER TEMPERATURES AND A DECREASE IN DAILY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-060400-
WESTERN PIMA COUNTY-
1058 AM MST SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 5, 4:18 PM MST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
418 PM MST SUN AUG 5 2012

AZZ510-052345-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
418 PM MST SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREENLEE COUNTY
UNTIL 445 PM MST...

AT 408 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLUE...WHICH IS 13 MILES EAST OF HANNAGAN
MEADOW...MOVING NORTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
NORTHEASTERN GREENLEE COUNTY.

LAT...LON 3374 10917 3374 10906 3355 10905 3356 10918
TIME...MOT...LOC 2318Z 186DEG 5KT 3363 10910
Special weather statement, Aug 5, 5:21 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
521 PM MST SUN AUG 5 2012

AZZ504-507-513-514-060100-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
521 PM MST SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 600 PM
MST...

AT 513 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF SAHUARITA...OR 17 MILES
NORTHEAST OF GREEN VALLEY...MOVING NORTHWEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SAHUARITA...SAGUARO NATIONAL
PARK EAST AND RITA RANCH.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3189 11100 3221 11083 3214 11045 3180 11055
TIME...MOT...LOC 0021Z 117DEG 17KT 3198 11079

GL
Special weather statement, Aug 5, 5:55 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
555 PM MST SUN AUG 5 2012

AZZ503-504-507-513-514-060145-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND
ALTAR VALLEYS INCLUDING NOGALES AZ-
555 PM MST SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 645 PM
MST...

AT 546 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF TUCSON...MOVING WEST AT 10
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY...TUCSON...ORO
VALLEY...SAHUARITA...RITA RANCH...SEVEN FALLS...DAVIS-MONTHAN AIR
FORCE BASE...SABINO CANYON...TUCSON INTERNATIONAL AIRPORT...SOUTH
TUCSON...SAN XAVIER MISSION AND CATALINA FOOTHILLS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3178 11117 3244 11102 3237 11047 3174 11067
TIME...MOT...LOC 0055Z 110DEG 9KT 3213 11076

GL
Local storm report, Aug 5, 6:53 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
653 PM MST SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     5 NE DAVIS-MONTHAN AIR  32.23N 110.81W
08/05/2012                   PIMA               AZ   TRAINED SPOTTER

            TREE FROM MEDIAN DOWN ON SPEEDWAY AND PANTANO

&&

EVENT NUMBER TWC1200044

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:21 PM MSTSpecial Weather StatementTWCSanta Cruz39 min
Aug 5, 5:55 PM MSTSpecial Weather StatementTWC50 min
Aug 5, 6:08 PM MSTSevere Thunderstorm WarningTWCPima52 min
Aug 5, 6:26 PM MSTAreal Flood AdvisoryTWCPima94 min
Aug 5, 6:56 PM MSTSevere Thunderstorm WarningTWCPima49 min
Aug 5, 7:11 PM MSTDust Storm WarningTWCPima, Pinal86 min
Aug 5, 7:32 PM MSTSpecial Weather StatementTWCPinal43 min
Aug 5, 7:48 PM MSTSpecial Weather StatementTWCCochise27 min
Aug 6, 2:23 PM MSTSpecial Weather StatementTWCPima52 min
Aug 6, 4:41 PM MSTSpecial Weather StatementTWC64 min
Aug 6, 4:56 PM MSTSevere Thunderstorm WarningTWCPima34 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.